Can you take Benadryl and Sudafed together?

Diphenhydramine and pseudoephedrine medical facts

What is Benadryl? What is Benadryl used for?

Benadryl is a Brand name for an OTC antihistamine medicine that contains diphenhydramine as a main active ingredient. This first-generation, “sedating” antihistamine passes the blood-brain barrier and blocks H1 receptors in the brain but also in periphery nervous system. Benadryl is indicated to treat allergy and cold symptoms such as: sneezing; runny nose; itching, hives; rashes; watery eyes; and other symptoms of allergies and the common cold. Benadryl is also used to suppress coughs, for the treatment of motion sickness, as a sleep inductor. Some Benadryl’s OTC preparations may also contain other active ingredients such as: Acetaminophen, added as a pain reliever and fever reducer, Phenylephrine and Pseudoephedrine added as a nasal decongestants, and also doxylamine which is also antihistamine, camphor antipruritic and antinfective agents that opens congested airways, and zinc due to its immune effects.  Benadryl is available in gelcaps, tablets, liquid and topical (creams, gels and sprays) form.  FDA approved diphenhydramine under the brand name Benadryl in 1946 for the McNeil drug company.

What is Sudafed? What is Sudafed used for?

Sudafed is a Brand name for a medicine that contains pseudoephedrine as an active ingredient. Pseudoephedrine is a decongestant that works by shrinking dilated blood vessels in the nasal passages, and thus relieving symptoms of stuff nose. Sudafed is used for the treatment of nasal and sinus congestion or the Eustachian tubes congestion in the ears. Though it can relieve symptoms, Sudafed doesn’t speed up the recovery of the underlying health condition. Most Sudafed products only contain pseudoephedrine as an active ingredient. However, one form, called Sudafed 12 Hour Pressure + Pain, also contains naproxen sodium as a pain reliever and fever reducer. Sudafed PE products contain a different decongestant as an active ingredient called phenylephrine. All Sudafed formulation is taken by mouth. Sudafed 12 Hour, Sudafed 24 Hour, Sudafed Congestion, and Sudafed 12 Hour Pressure + Pain are available in the form of caplets, tablets, or extended-release tablets. Children’s Sudafed is available in liquid form in grape and berry flavors.

How Benadryl and Sudafed work in the body?

Diphenhydramine from Benadryl is a first generation antihistamine drug that passes through blood-brain barrier and causes sedation but it also has significant antimuscarinic activity. It works by competing with body histamine for binding at histamine receptor binding sites. This leads to a decline of the negative symptoms that high levels of body histamine may cause. Diphenhydramine also antagonizes histamine actions in the gastrointestinal tract, large blood vessels, bronchial muscle and uterus. Diphenhydramine is an ethanolamine derivative; in general ethanolamines have greater anticholinergic effects than other antihistamines. Antimuscarinic effects in the brain may be responsible for its antiemetic effects; however the exact mechanism is still unknown.

Pseudoephedrine from Sudafed binds directly on both alpha- and with a lesser affinity to beta-adrenergic receptors. On alpha-adrenergic receptors in respiratory tract mucosa, pseudoephedrine produces vasoconstriction.  By stimulating beta2-adrenergic receptors pseudoephedrine relaxes bronchial smooth muscle. Like ephedrine, pseudoephedrine releasing norepinephrine from its storage sites, an indirect effect. The displaced noradrenaline is released into the neuronal synapse where it is free to activate the postsynaptic adrenergic receptors.

Can you take diphenhydramine and pseudoephedrine together?

Since there are no interactions between Benadryl products that only contain diphenhydramine as an active ingredient and Sudafed products containing only pseudoephedrine, they can be taken together as this combination work pretty well for relieving cold and allergy symptoms.  So, Sudafed is nasal decongestant that contains pseudoehedrine as an active ingredient that shrinks blood vessels and decreases congestion while Benadryl can dry out secretions and can put you to sleep well. Those two products are working well for the same “cause” in different ways. There is no interaction between them and they are safe for use at the same time.

Benadryl and pseudoephedrine Drug Interactions

But, patients have to be careful when they want to combine these products. Sudafed’s and Benadryl’s products are mostly mixture of 2 or more active ingredients. Some Benadryl’s products already contain pseudoephedrine in combination with diphenhydramine such as Benadryl Allergy & Cold Caplets, Benadryl Allergy Sinus Caplets, Benadryl Decongestant Tablets, Benadryl Total and Children’s Benadryl-D Allergy & Sinus. By combining some of those products together with Sudafed, patients may take too much of pseudoephedrine, thus increasing the risk of side effects such as tremor, tachycardia, hypertension, atrial fibrillation, insomnia and restlessness. On the other hand, some of Sudafed’s products may also contain diphenhydramine or other antihistamine as an active ingredient such as Sudafed Sinus & Allergy and Sudafed Sinus Nighttime. By combining some of those products with Benadryl, patients may take too much of diphenhydramine thus increasing side effect such as drowsiness, dizziness, sedation, hypotension and palpitations.

Benadryl and Sudafed side effects

Benadryl may cause following side effects:

·         Arrhythmia

·         Hypotension

·         Palpitations

·         Tachycardia

·         Convulsion

·         Dizziness

·         Drowsiness

·         Excitability

·         Sedation

·         Tremor

·         Weakness

·         Increased appetite

·         Xerostomia

·         Urinary retention

Sudafed may cause following side effects:

·         Tremor

·         Restlessness

·         Insomnia

·         Nausea

·         Vomiting

·         Nervousness

·         Hypertension

·         Atrial fibrillation

·         Myocardial infarction

·         Ventricular premature beats

·         Ischemic colitis

The incidence of these side effects will be increased if Sudafed and Benadryl are taken together or overdosed. Therefore, patients should take only one of these products for their cold and runny nose symptoms.

Benadryl and Sudafed during pregnancy and breastfeeding

Pseudoephedrine, the active substance of Sudafed is categorized in FDA Pregnancy Category C list of drugs, meaning that risks to the fetus cannot be ruled out, and the benefits of using this drug must be weighed against the risks. Some findings suggest that use of pseudoephedrine during the first trimester of pregnancy could increase the risk of birth defects. One study from 2002, published in the American Journal of Epidemiology, found that infants had a greater risk of condition called gastroschisis, which is abdominal wall defect in which the intestines go outside the body, if pseudoephedrine is used during pregnancy. Also, one more recent study from 2013 published in the same journal found that pseudoephedrine administration during the first trimester of pregnancy may increase the risk of limb-reduction birth defects. However, in both studies the overall risks to the unborn child were still very low.

Pseudoephedrine may be excreted into breast milk in small amounts, but it is still unclear what effects this has on infants.

While the evidence indicates that Benadryl and other diphenhydramine products has no significant side effects during pregnancy, patients will always need to talk with their doctor or pharmacist before they take it on their own. Also, Benadryl should not be taken while you are breastfeeding without consulting your doctor first.

Is it safe to take expired Benadryl?
Is it safe to give benadryl after giving ibuprofen?
Is it safe to take Sudafed (pseudoephedrine) and Zyrtec ((cetirizine hydrochloride) together?

About Miljan Krcobic 91 Articles
My name is Miljan Krčobić. I was born on 14th of November 1989. in Negotin, Serbia, where I finished elementary and high school. In June 2015 I graduated from the Faculty of Pharmacy in Belgrade and thus acquired the title Master of Pharmacy. From the July of 2015 to January 2016 I worked in a pharmaceutical company Hemofarm a.d.(Member of STADA group) based in Vrsac, Serbia, as an expert associate for GMP compliance within the sector Quality Assurance. I am currently working in a pharmacy called Zivkovic in Negotin. As a freelancer I write medical articles on Elance and Upwork.